Is a soluble form of Aspirin as effective?
For many years I have been prescribed one 75mg EC (enteric coated) Aspirin daily aside from other BP medication. I recently noticed that my prescription has been changed to 1 x 75mg. SOLUBLE/DISPERSABLE aspirin daily which I have simply swallowed with water as I had not noticed the change.
Should I ask my surgery to correct this change. i.e is the soluble form as effective as the EC type?
Aspirin 75mg is available in a dispersible form and an enteric-coated form as you are aware. In the dispersible form the aspirin is rapidly absorbed in the stomach, whereas the enteric-coated form is absorbed in the duodenum (just below the stomach) because the special coating prevents it from disintegrating in the acid environment of the stomach.
Gastrointestinal side effects such as nausea, indigestion and vomiting are the most common side effects of aspirin but can be minimised by taking it with food and keeping the dose to a minimum. Historically, enteric-coated aspirin has been prescribed to patients who have previously experienced indigestion or other mild gastric problems as a way of minimising or preventing these. However, in many studies carried out from 1997 onwards, it has been concluded that there is no convincing evidence that enteric-coated aspirin at a dose of 75mg reduces the risk of major gastro-intestinal problems, when compared with the dispersible form. The enteric-coated form of aspirin is more costly to the NHS than the dispersible form and so the majority of GP practices have switched their patients to the dispersible form now.
As the change was made to your prescription without you being told it would still be worth discussing with your GP if you are concerned. However, I can confirm that both forms are equally effective in reducing the risk of a stroke or heart attack. If you do continue to take the dispersible form it is important to start taking them dispersed in water because this means that the aspirin will not concentrate in one part of your stomach, which would be more likely to cause side effects. Also, if you do ever notice any gastric symptoms at all whilst taking aspirin it is important to mention them to your doctor. Having said that many patients are able to take aspirin 75mg dispersible tablets long-term without any problems.
I hope that you find this information helpful.
Answered by Health at Hand nurses.
You may also be interested in...
Give your heart a little TLC
Eating for good health